New York, 2015Damaging Winds in New York, May 30, 2015
May 30, 2015 · NWS BGM · 3 events in 1 county or zone
Scattered showers and thunderstorms developed ahead of an approaching cold front Saturday afternoon. Storms developed quickly after 1 PM and became widespread over the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed ahead of an approaching cold front Saturday afternoon. Storms developed quickly after 1 PM and became widespread over the region. By mid afternoon a line of thunderstorms developed and created strong winds across central New York.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 30, 2:58 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, May 30, 2:58 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
358 PM EDT SAT MAY 30 2015
.SYNOPSIS...
A SLOW MOVING STORM SYSTEM OVER THE GREAT LAKES WILL SPREAD RAIN
SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH EARLY TONIGHT.
THIS SAME SYSTEM WILL KEEP RAIN IN THE FORECAST SUNDAY THROUGH
MONDAY NIGHT, WITH WIDESPREAD RAIN EXPECTED OVER MOST OF OUR AREA.
&&
.NEAR TERM /THROUGH SUNDAY/...
RADAR SHOWS SCT SHRA AND ISLD TSRA FORMING ACRS THE MTNS OF NRN PA
INTO THE FINGER LAKES AND HIGHER TERRAIN OF NE NY TO THE
CATSKILLS. SPC MESOANALYSIS SITE SHOWS THAT MIXED LAYER CAPES ARE
RUNNING AROUND 700 TO 1500 J/KG IN NRN PA TO C NY WITH THE HIGHEST
IN NC NY. DEEP LAYER SHEAR /0-6 KM/ WAS LESS THAN 30 KNOTS BUT
THE 0-3 KM BULK SHEAR WAS ARND 25 KNOTS IN C NY DROPPING TO 15
KNOTS FROM 0-1 KM. THE SHEAR PROFILES WERE LESS...FARTHER S.
INSOLATION WILL CONT AS WE RISE A FEW MORE DEGREES SO MIXED LAYER
CAPES SHUD TOP OUT BETWEEN 1000 AND 1700 J/KG OR SO. THERE ALSO
WAS A SHORT WAVE AS PER WV IMAGERY OVER LAKE ERIE/NE PA MOVING
E-NE WHICH WILL HELP FLARE UP TSRA ACVTY MORE COINCIDENT WITH THE
MAXIMUM HEATING OF THE DAY. HENCE WILL CONT TO RAMP UP POPS
PEAKING AT LIKELY BTWN 21Z AND 00Z AND THEN TAPER POPS DOWN SOME
LATER IN THE EVENING.
AS FOR SEVERE POTENTIAL...IT IS STILL MARGINAL AT THIS POINT
BECAUSE THE DEEP LAYER SHEAR IS LACKING. BUT WITH APPROACHING SHRT
WAVE THE DEEPER SHEAR WILL INCREASE SOME AND LEAD TO A LITTLE
MORE ORGANIZATION. I WOULDN'T BE SURPRISED IF A FEW STORMS BECOME
SEVERE. THE MAJORITY SHUD FALL SHORT OF SEVERE LIMITS. HAVE AN HWO
AND SPS OUT TO COVER FOR AFTERNOON/EVENING.
FOR LATER TONIGHT...MAINLY AFTER MIDNIGHT..COLD FRONT DROPS
SOUTHWARD ACRS WRN AND NRN NY REACHING FROM ABT UCA-SYR AND DSV
ROUGHLY AT 6Z AND HAMILTON-ITH-ELM AT 9Z AND TO THE WRN CATSKILLS
TO NY/PA BRDR BY 12Z AND TO MSV-AVP-IPT BY 15Z AND TO THE POCONOS
BY 18Z OR SO. THIS FRONT WILL BE OVERRUN BY A WARM AND MOIST FLO
FROM 925 MB UP THRU 850 MB. THIS MOIST SW FLO WILL BE ASCENDING
ISENTROPICALLY AND LEAD TO RAIN SPREADING N OF THE FRNT AFTER
MIDNIGHT THRU SUNDAY. SO HAVE INCREASED POPS AGAIN AFTER FROPA
FOR RAIN. I KEPT MENTION OF SHRA AND TSRA IN NE PA AND SULLIVAN CO
NY WHERE FROPA OCCURS LATER IN THE DAY SUNDAY AND ALLOWS FOR SOME
MODEST CAPE TO BUILD.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
345 PM UPDATE...
SUNDAY EVENING RAIN WILL BE POSSIBLE OVER MUCH OF THE AREA BUT THE
FOCUS FOR A STEADIER, HEAVIER RAIN WILL BE FROM THE NORTHERN
FINGER LAKES THROUGH CENTRAL NY. WIDESPREAD RAINFALL AMOUNTS OF
AT LEAST A HALF OF AN INCH LOOK LIKELY NEAR PLACES SUCH AS PENN
YAN, AUBURN, SYRACUSE, AND ROME. BY MONDAY MORNING WHILE RAIN
WILL CONTINUE, THE THREAT FOR STEADIER RAIN WILL SHIFT TO ALONG
I-81 AND POINTS EASTWARD. AGAIN THESE AREAS, FROM NEAR BINGHAMTON
EAST, LOOK TO BE IN FOR AT LEAST A GOOD HALF OF AN INCH OF RAIN OR
MORE. PWAT VALUES ARE STILL UP AROUND 1.5 INCHES THROUGH THE
PERIOD, SO LOCALLY HEAVY RAIN WILL BE POSSIBLE. GIVEN SUCH DRY
CONDITIONS WE CAN TAKE A LOT OF RAIN WITHOUT ANY PROBLEMS. URBAN
AREAS WOULD BE MOST AT RISK FOR FLOOD ISSUES GIVEN THE SURFACE.
SHOWERS MAY LINGER INTO TUESDAY MAINLY EAST OF I-81, BUT DRIER AIR
WILL EVENTUALLY DRY US OUT BY AFTERNOON.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
345 PM UPDATE...
I WENT WITH WPC GUIDANCE GIVEN CURRENT CONVECTION ACROSS OUR AREA.
THIS WILL TRANSLATE INTO A DRY WED/THUR, WITH CHANCES FOR STORMS
INCREASING FRIDAY ESPECIALLY FROM THE NY/PA LINE SOUTH. THIS
SEEMS VERY REASONABLE GIVEN LARGE SPREAD IN THE GUIDANCE. THE GFS
DOES NOT PUSH OUR EARLY WEEK BOUNDARY VERY FAR SOUTH. THE RESULT
WOULD BE THIS BOUNDARY SNEAKING BACK NORTH AS EARLY AS THURSDAY,
BRINGING UNSETTLED WEATHER BACK TO OUR AREA. MEANWHILE THE 0Z AND
12Z EURO IS FARTHER SOUTH, AND KEEPS US DRY INTO NEXT WEEKEND. WPC
GUIDANCE SEEMS LIKE A COMPROMISE WITH SHOWERS BY FRIDAY BUT ONLY
ACROSS THE FAR SOUTH.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR SCT-BKN CUMULUS CONTS TO EVOLVE IN THE MIXED LAYER WHICH
GROWS TO BTWN 4 AND 5 KFT THIS AFTERNOON. IN ADDTN THERE WILL BE
SCT TSRA FORMING SO HAVE TEMPO GROUPS ALL TAF SITES FOR THIS
AFTERNOON AS THERE WILL BE TSRA ACVTY AROUND UNTIL ABT 00Z.
AFTER 00Z I EXPECT VFR CONDITIONS UNDER MID TO HIGH CLOUDS UNTIL A
COLD FRONT DROPS S. THIS FRONT WILL BE SHALLOW AND OVERRUN BY A
MOIST SW FLO WHICH WILL LEAD TO WIDESPREAD IFR AND PATCHY MVFR
CONDITIONS IN CIG WITH IFR -RA BR. I EXPECT CONDITIONS TO DROP TO
MVFR AFTER FROPA AND IFR MOST TAF SITES SOON AFTER IN -RA BR AND
CIG.
COLD FRONT REACHES FROM ABT UCA-SYR AND DSV AT 6Z AND HAMILTON-
ITH-ELM AT 9Z AND TO THE WRN CATSKILLS TO NY/PA BRDR BY 12Z AND TO
MSV-AVP-IPT BY 15Z AND TO THE POCONOS BY 18Z OR SO. AFTER FROPA
CONDITIONS WILL REMAIN IFR/MVFR IN -RA BR AND CIG THRU 18Z.
.OUTLOOK...
SUN NGT-MON...THERE'S GOOD POTENTIAL FOR RESTRICTIVE CONDS TO
PERSIST...AS SHWRS LIKELY REMAIN IN THE VICINITY.
TUE...LINGERING RESTRICTIONS STILL PSBL...EPCLY KBGM/KAVP. SOME
IMPROVEMENT COULD OCCUR BY AFTN.
WED AND THU...VFR LIKELY.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...DGM
NEAR TERM...DJN/PCF
SHORT TERM...HEDEN
LONG TERM...HEDEN
AVIATION...DJN
Hazardous weather outlook, May 30, 9:31 AM EST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1031 AM EDT SAT MAY 30 2015
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-311445-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1031 AM EDT SAT MAY 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORMS WITH HEAVY RAIN GUSTY WINDS POSSIBLE THIS
AFTERNOON AND EVENING...
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND NORTH
CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA EARLY THIS AFTERNOON.
THE THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE AFTERNOON
PROGRESSES AND PEAK IN COVERAGE AROUND EARLY EVENING. EXPECT THE
THUNDERSTORMS TO DISSIPATE AFTER SUNSET.
THE THREAT FOR SEVERE WEATHER IS NOT WIDESPREAD BUT THE POTENTIAL
EXISTS FOR A FEW STORMS TO HAVE HEAVY RAIN...AND STRONG
POTENTIALLY DAMAGING WINDS AND SOME HAIL. MOST OF THE STORMS WILL
HAVE BRIEF HEAVY RAIN AND GUSTY WINDS TO 40 MPH AND EVEN SOME SMALL
HAIL. REMEMBER ALL THUNDERSTORMS HAVE LIGHTNING WHICH IS DEADLY.
IF YOU ARE PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON AND EVENING
BE PREPARED TO TAKE SHELTHER IF STORMS THREATEN YOUR AREA.
MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...
FORECASTS...AND WARNINGS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DJN
In the hours before
Special weather statement, May 30, 2:24 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EDT SAT MAY 30 2015
NYZ017-018-025-044-045-055-056-302015-
ONONDAGA NY-BROOME NY-TIOGA NY-CORTLAND NY-TOMPKINS NY-CHENANGO NY-
SOUTHERN CAYUGA NY-
324 PM EDT SAT MAY 30 2015
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ONONDAGA...
NORTHEASTERN TIOGA...EASTERN TOMPKINS...CORTLAND...NORTHWESTERN
CHENANGO...SOUTHEASTERN CAYUGA AND NORTHWESTERN BROOME COUNTIES ...
* AT 323 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DRYDEN...OR 9 MILES EAST OF ITHACA...MOVING NORTHEAST AT 30
MPH.
* SMALL HAIL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
* THIS STRONG THUNDERSTORM WILL BE NEAR...
HARFORD AROUND 330 PM EDT.
VIRGIL AND SOUTH CORTLAND AROUND 340 PM EDT.
MUNSONS CORNERS AROUND 345 PM EDT.
CORTLAND AROUND 350 PM EDT.
HOMER AND MCGRAW AROUND 355 PM EDT.
SOLON...EAST HOMER AND EAST FREETOWN AROUND 400 PM EDT.
TRUXTON AROUND 410 PM EDT.
CUYLER AND TAYLOR AROUND 415 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4280 7589 4273 7589 4273 7580 4259 7562
4227 7628 4249 7651 4290 7603
TIME...MOT...LOC 1923Z 231DEG 26KT 4245 7633
PCFSpecial weather statement, May 30, 5:19 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
619 PM EDT SAT MAY 30 2015
NYZ022-023-302300-
SCHUYLER NY-STEUBEN NY-
619 PM EDT SAT MAY 30 2015
...STRONG THUNDERSTORMS WILL AFFECT STEUBEN AND SOUTHWESTERN SCHUYLER
COUNTIES ...
* AT 619 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR JASPER...OR 19 MILES SOUTHEAST OF HORNELL...MOVING EAST AT 30
MPH.
* WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
* THIS STRONG THUNDERSTORM WILL BE NEAR...
WOODHULL AROUND 630 PM EDT.
CAMERON AROUND 635 PM EDT.
ADDISON AND THURSTON AROUND 650 PM EDT.
CAMPBELL...LINDLEY AND GANG MILLS AROUND 655 PM EDT.
CORNING...PAINTED POST AND HORNBY AROUND 700 PM EDT.
LAT...LON 4247 7702 4203 7696 4200 7697 4200 7758
4241 7759
TIME...MOT...LOC 2219Z 253DEG 25KT 4207 7750
PCFThunderstorm Wind, Steuben
- When
- May 30, 5:41 PM EST to 5:51 PM EST
- Where
- Steuben County, Cameron
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.200, -77.400
Severe thunderstorms resulted in trees down across the area.
Thunderstorm Wind, Steuben
- When
- May 30, 5:45 PM EST to 5:55 PM EST
- Where
- Steuben County, Thurston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 42.220, -77.270
State official reported thunderstorm wind knocked down trees across the area.
Thunderstorm Wind, Steuben
- When
- May 30, 5:55 PM EST to 5:59 PM EST
- Where
- Steuben County, North Cameron
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.250, -77.370
State official reported that 2 trees were forced down by thunderstorm wind.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, May 30, 20151 death · 1 injured · $6,000 · 52 kt wind · 2 events
- Flash Flood and Hail in Ohio, May 30, 2015$792,000 · 1 in hail · 13 events
- Tornado and Flash Flooding in Indiana, May 30, 2015$178,000 · EF1 · 14 events
- Flash Flooding and Damaging Wind in Texas, May 30, 2015$425,000 · 53 kt wind · 4 events
- Damaging Winds in Kentucky, May 30, 20156 injured · $1,000 · 52 kt wind · 6 events
- Damaging Winds in New York, May 30, 2015$95,000 · 50 kt wind · 5 events
- Flash Flood in New York, May 30, 2015$100,000 · 1 event
- Flash Flood in Texas, May 30, 2015$100,000 · 1 event
- Damaging Winds in Tennessee, May 30, 2015$69,000 · 61 kt wind · 5 events
- Flash Flood and Hail in Illinois, May 30, 2015$46,000 · 1 in hail · 5 events
- Damaging Wind in Pennsylvania, May 30, 20153 injured · $15,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in Texas, May 30, 2015$30,000 · 55 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581412, 581415, 581418.